Display Settings:

Format

Send to:

Choose Destination
Br J Clin Pharmacol. 1993 Apr;35(4):373-8.

A comparison of the potassium and magnesium-sparing properties of amiloride and spironolactone in diuretic-treated normal subjects.

Author information

  • 1University Department of Medicine and Therapeutics, Western Infirmary, Glasgow.

Abstract

1. The relative potencies of amiloride (5 and 20 mg) and spironolactone (25 and 100 mg) for plasma and erythrocyte electrolytes were investigated in a double-blind, randomised, balanced, crossover study in 12 normal men treated concomitantly with hydrochlorothiazide 100 mg daily for 1 week. 2. Participants satisfied an a priori requirement for a fall in plasma potassium concentration of at least 0.5 mmol l-1 after 7 days of treatment with hydrochlorothiazide alone. 3. After hydrochlorothiazide alone, plasma potassium and sodium concentrations fell (P < 0.001). There were associated reductions in erythrocyte sodium (P < 0.01). Plasma magnesium concentration did not change, although erythrocyte magnesium decreased (P < 0.001). 4. Both amiloride and spironolactone attenuated the thiazide-induced fall in plasma potassium (relative potency, amiloride:spironolactone 10:1, 95% confidence interval 6.3-16.2:1). Amiloride but not spironolactone was associated with a dose-related increase in plasma magnesium; a relative potency estimation was precluded. There was little evidence of influences of amiloride or spironolactone on erythrocyte electrolytes. 5. On a weight basis, amiloride is ten times more potent than spironolactone as a potassium-sparing agent in diuretic-treated subjects but neither agent had major effects on erythrocyte potassium. The drugs may have divergent actions on magnesium handling; hydrochlorothiazide alone had no influence on plasma magnesium.

PMID:
8485017
[PubMed - indexed for MEDLINE]
PMCID:
PMC1381547
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for PubMed Central
    Loading ...
    Write to the Help Desk